Posts Tagged ‘overdose’

Poison Prevention Week

Monday, March 18th, 2013

poisonThe American Association of Poison Control Centers is observing National Poison Prevention Week, March 17 – March 23. We think it’s a great idea to help spread the word on how to keep your children safe around medicines and chemicals. Here are some really important things you should know:

  • Children younger than 6 account for about half of the calls placed to poison centers about poison exposures.
  • Keep cleaning supplies and medicines locked up and away from children!
  • When it comes to poison prevention, child-resistant is not child-proof. Layer the protection: re-seal and lock up, out of sight and reach.
  • Tell children what medicine is and why you must be the one to give it to them. Never call medicine “candy” to get them to take it.
  • Add the Poison Help line (1-800-222-1222) to all emergency contact lists and emergency kits, and make sure that babysitters and caregivers know where to find them.
  • If the unthinkable happens, it’s good to know help is just a phone call away. Program your cell phone with the Poison Help number and post it near your home phone. 1-800-222-1222.

Want to learn more? Here’s a link to some great answers to frequently asked questions.

Medication overdoses and kids

Monday, August 17th, 2009

medicineWe all worry about the things in our houses that can poison kids: bleach, bug sprays, those scary things under the sink or in the garage. We’re right to worry, but we also need to watch out for the things in our medicine cabinet.

Medications are the leading cause of poisoning in children who go to emergency rooms. For kids, 7 out of 10 cases of poisoning in the ER are caused by medication overdoses. This is the finding of a new study recently published in the American Journal of Preventive Medicine.

And in 8 out of 10 cases, children were under the age of 5 and got a hold of the medication on their own. So take a look around your house. Whether it’s a bottle of aspirin or a prescription med, put it where kids can’t get to it.

 

 

Concerns about the painkiller Darvon: Risk of overdose, death

Wednesday, July 8th, 2009

The U.S. Food and Drug Administration is taking several steps to reduce the risk of overdose from Darvon (also called Darvocet and propoxyphene). Darvon is usually prescribed for pain. Every year, some people die when they take too much of this medication.

As a result of the FDA decision, label warnings will be strengthened, and new research will be done.

If you need a painkiller, talk to your health care provider about the choices available to you, including aspirin, ibuprofen, oxycodone and codeine. For all medications, take only the recommended amount and no more. If you are pregnant, don’t take any painkillers without first talking to your health care provider.

Preventing overdose: Experts discuss acetaminophen

Tuesday, June 30th, 2009

Several news organizations have reported that the Food and Drug Administration is hosting a meeting this week about how to prevent people from taking too much acetaminophen. Known as Tylenol, this medication is also used in pain relievers such as Excedrin.

Although acetaminophen is in almost everyone’s medicine cabinet, it can be a dangerous drug if you take too much of it. Every year people in the United States die from an overdose of this drug. Acetaminophen is the leading cause of liver failure in the U.S.

So when you or your children are taking acetaminophen, be sure to follow the instructions exactly. Acetaminophen is also used in some medications that contain more than one drug (for example, in some cough syrups and pain relievers). Again, follow the directions exactly.

For more on acetaminophen, click here. Of course, if you’re pregnant, don’t take acetaminophen without first talking to your health care provider.